Hail, Morton
- When
- July 8, 4:35 PM CST
- Where
- Morton County, 14 mi NE of Richfield
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.417, -101.600
10 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 1:53 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT THU JUL 8 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT THEN HIGH TEMPERATURES FRIDAY AND SATURDAY. ELEVATED MIXED LAYER HAS MOVED ACROSS SOUTHWEST KANSAS WITH VERY WARM 700MB TEMPS OVER 15C. THIS WILL HELP KEEP A LID ON MOST CONVECTION. VERY WARM TEMPS AND DAYTIME HEATING OVER ELEVATED TERRAIN TO THE WEST MAY POP A FEW ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING SO WILL KEEP AN ISOLATED CHANCE OUT WEST. AN OUTFLOW BOUNDARY MOVING WEST FROM THE EASTERN KANSAS MCS MAY ALSO BE ABLE TO POP A STORM SO ADDED A SMALL POP EAST TO COVER. CURRENT THINKING IS AN MCS WILL FIRE IN NEBRASKA AND DROP SOUTHEASTWARD TONIGHT AND MOVE ALONG THE 700MB BAROCLINIC ZONE OF AROUND 12C. THIS COULD MOVE INTO THE FAR NORTH AND EAST AREAS LATER TONIGHT AND WILL KEEP THE SMALL POP GOING THERE. ON FRIDAY THE ATMOSPHERE COOLS OFF A BIT AS MCS AND OUTFLOW MOVE ACROSS KANSAS. GUIDANCE TEMPS ONLY SHOW UPPER 80S TO LOWER 90S. WILL NOT GO AS COOL AND KEEP TEMPS IN THE LOW TO MID 90S WITH THE WARMEST IN THE WEST. FOR SATURDAY COOLER 700MB TEMPS PREVAIL AND HIGH TEMPS AGAIN THE BIGGEST QUESTION. WILL MAINTAIN LOW TO MID 90S. A SHORTWAVE TROUGH ALSO MOVES ACROSS AREA IN SOUTHWEST FLOW ALOFT AND ETA MODEL SHOWING LOTS OF PRECIP DURING DAY ON SATURDAY. WILL NOT INSERT PRECIP AT THIS TIME AND WAIT FOR MORE GUIDANCE. DAYS 3-7... NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED FORECAST. UPPER LEVEL RIDGING WILL HOLD ACROSS THE PLAINS THROUGH TUESDAY. THE ECMWF SHOWS THE RIDGE RETROGRADING SLIGHTLY BY WEDNESDAY. THIS MAY ALLOW A WEAK FRONT TO MOVE SOUTH INTO KANSAS, ALONG WITH A CHANCE OF STORMS. BEFORE THEN, ONLY VERY ISOLATED STORMS ARE POSSIBLE EACH EVENING ALONG THE LEE TROUGH IN OUR WESTERN/NW COUNTIES. THE CHANCES ARE TOO SLIM TO EVEN MENTION AT THIS POINT. THE CANADIAN/GFS INDICATE A RETURN TO WET AND COOLER WEATHER DURING THE 8-10 DAY PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 94 69 93 / 00 00 10 00 GCK 68 95 67 93 / 00 00 20 00 EHA 67 97 66 93 / 10 00 20 10 LBL 69 97 67 93 / 00 00 20 00 HYS 71 95 69 93 / 20 00 20 00 P28 73 94 71 92 / 00 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 455 AM CDT THU JUL 8 2004 KSZ043>045-061>064-074>081-084>090-091000- BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PRATT-SCOTT- SEWARD-STANTON-STEVENS- 455 AM CDT (355 AM MDT) THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. AS TEMPERATURES SOAR TO NEAR THE CENTURY MARK, RELATIVE HUMIDITIES WILL FALL ACROSS THE AREA. IN ADDITION, SOUTH WINDS AT 10 TO 20 MPH WILL HELP BRING THE FIRE DANGER INDEX INTO THE VERY HIGH TO EXTREME CATEGORY. OUTDOOR BURNING IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ030-031-046-065-066-091000- ELLIS-PAWNEE-RUSH-STAFFORD-TREGO- 455 AM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. THERE IS A VERY SLIGHT CHANCE THAT THUNDERSTORMS COULD DEVELOP OR MOVE INTO THE AREA TONIGHT, MAINLY AFTER 7 PM. ANY THUNDERSTORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE, WITH LARGE HAIL AND HIGH WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT MAINLY NORTH AND EAST OF A WAKEENEY TO ST JOHN LINE. RITTERLING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 1 W CATHERINE 38.93N 99.22W
07/07/2004 ELLIS KS EMERGENCY MNGR
20 LARGE TRANSMISSION POLES TOPPLED IN A ONE MILE
STRETCH.
0830 PM TSTM WND DMG 4 E HAYS 38.88N 99.32W
07/07/2004 ELLIS KS EMERGENCY MNGR
HOUSE DESTROYED ON TOULON AVENUE ABOUT 1.5 MILES NORTH OF
I-70. THE HOUSE LOST ITS ROOF, GARAGE, AND TWO WALLS ARE
MISSING. INITIAL INDICATION IS DESTRUCTIVE DOWNBURST
WINDS WERE THE CAUSE.
0835 PM TSTM WND DMG MUNJOR 38.81N 99.27W
07/07/2004 ELLIS KS EMERGENCY MNGR
MUNJOR ELEMENTARY SCHOOL LOST ITS ROOF. OTHER SIGNIFICANT
TREE AND STRUCTURAL DAMAGE IN TOWN. MOST ALL OF THE
DAMAGE WAS BLOWN IN ONE DIRECTION.
&&
UMSCHEIDThe Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Top tree branches were broken and several law furniture items were blown around
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416641, 5416642, 5416643, 5416644, 5416645, 5416646, 5416647, 5416648, 5416649, 5416650, 5416651.